Alabama, 2021

Strong Wind in Alabama, April 8, 2021

April 8, 2021 · NWS HUN · 1 event in 1 county or zone

Strong and gusty winds knocked down a couple of trees in Colbert County during the afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong and gusty winds knocked down a couple of trees in Colbert County during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 8, 1:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 8, 1:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
247 PM CDT Thu Apr 8 2021

.NEAR TERM...(Tonight)
Issued at 248 PM CDT Thu Apr 8 2021

Skies are finally scattering out this afternoon as a weak cold
front, characterized more by lower dewpoints than temperatures or a
wind shift, pushes southeast through the TN Valley. Clearing skies
and relaxed winds will make for a pleasant evening as low
temperatures drop into the low to mid 50s.

.SHORT TERM...(Friday through Saturday)
Issued at 248 PM CDT Thu Apr 8 2021

An active period awaits us in the short term. The cold front from
earlier today will stall over central Alabama. Its parent low and
associated upper level cutoff low will continue to track northeast as
they rotate around a second shortwave trough over the High Plains. A
split flow jet structure aloft creates a complex synoptic pattern
with an even more complex severe weather setup.

On Friday, the subtropical jet will push a shortwave trough from
California into the Southern Plains in more zonal flow aloft. As this
trough tracks toward the Southeast, a surface low will generate over
Texas. With the tightening low level pressure gradient, southerly
surface winds will gust near 20 mph tomorrow afternoon. Additionally,
the northern stream jet will push the High Plains shortwave trough
into the Central Plains and intensify it into another cutoff low. The
trickiest part of this forecast is how this new cutoff low interacts
with the shortwave trough, and unfortunately, there is not very high
confidence in a solution at this time.

What we are able to identify at this time is that the environment
will be primed for severe weather over the TN Valley. In spite of
lacking deep southerly flow, moisture availability will be more than
sufficient for deep, moist convection. Additionally, an elevated
mixed layer (EML) will accompany the Texas-originated surface low as
it tracks into the Southeast, providing steep mid-level lapse rates,
large values of CAPE, and introducing a threat for large hail.
Lastly, an intensifying southwesterly low level jet on the magnitude
of 50-60 kts will precede the surface low and its attendant cold
front. This will elongate hodographs and allow the large CAPE from
the EML to be surface-based.

An initial and smaller MCS will track through the Deep South based
on the track of the shortwave trough on Friday evening. This is
currently our greatest source of uncertainty, because global
guidance, ensemble guidance, and CAMs show this line tracking
anywhere from along the Gulf Coast to directly over the TN Valley.
Threats with this first round will be large hail, damaging winds, and
tornadoes.

There is higher confidence in a second, much larger QLCS tracking
through the Southeast late Friday night into Saturday morning.
Regardless of the track of the initial MCS, this second line will be
severe with damaging winds, potentially over 70 mph, large hail, and
again tornadoes will be possible. This line of storms looks to enter
Northwest AL as early as midnight Saturday, but most likely around 4
AM, and then not exit northeast AL until Saturday around mid-morning,
but potentially as late as noon. Showers will be possible through
Saturday evening, as the cold front itself does not push through
until Saturday night. With multiple rounds of heavy rainfall, most
areas will see at least 2" of rainfall, with some areas seeing higher
amounts. Due to mostly saturated soils, flash flooding will be
possible.

Now for the important part: what could go wrong? It is worth noting
that any guidance that pushes that initial MCS south of our area has
a weaker, yet still severe, second QLCS that tracks through the TN
Valley. Additionally, it is possible that should the initial MCS
track through the TN Valley, it creates a rain-cooled environment
that is not surface-based and reduces the severity of the second
round QLCS. Regardless, it is important to treat this as though both
rounds will be severe. Careful mesoscale analysis of corfidi vectors,
steering flow, and any theta e ridges will be essential as we try to
predict with a few hours' notice where the MCS may track. As we have
seen multiple instances of in the summer, MCS tracks are often not
well represented in CAMs and will need to be relied upon more with
careful observational analysis.

.LONG TERM...(Saturday night through Wednesday)
Issued at 248 PM CDT Thu Apr 8 2021

With great relief, the cold front will push through the region
overnight on Saturday and usher in a pleasant end to the weekend and
beginning of next week. As the cutoff low lifts into the Great Lakes
region, surface high pressure slides in from the west, keeping skies
mostly clear. Slight upper level ridging will cause temperatures to
warm from the low 70s on Sunday into the upper 70s on Monday. A
weaker cutoff low and surface low over the Great Lakes will send a
cold front through the Southeast early next week. Fortunately,
limited moisture and return flow will keep the forecast dry, and we
will cool back down to near seasonal normals with highs in the low
70s on Tuesday and Wednesday. Rain chances increase late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Apr 8 2021

Towering cumulus will stay north and east of both terminals, with
mostly clear skies over HSV and MSL. Gusty southwest winds continue
through this evening, and then become light overnight with clear
skies. Gusty south winds pick up again tomorrow, with the chance for
isolated thunderstorms in the afternoon. Coverage will be too low to
warrant a mention in the TAF at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...30
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 8, 1:39 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
239 PM CDT Thu Apr 8 2021

ALZ001>010-016-TNZ076-096-097-091045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
239 PM CDT Thu Apr 8 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Additional heavy rainfall and thunderstorms are likely to begin late
Friday, as another cold front approaches from the west. Some of these
storms may become strong to severe late Friday night into Saturday
ahead of a cold front that will move eastward across the region.
Damaging winds will be the main threat with any severe storms, but
some large hail and a few tornadoes cannot be ruled out. Multiple
rounds of heavy rainfall may also result in localized or minor
flooding on some roads and in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Colbert

When
April 8, 3:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$400
Reported by
911 Call Center
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Trees were knocked down at 4261 Cross Lane and 1040 Ligon Springs Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950498.